Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 348, NWS Springfield, MO

August 11, 2006Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 11, 2006, 8:45 PM CDT for Wright County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 8:45 PM CDT (01:45 UTC)
Expired
Aug 11, 2006, 9:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 120144
SVRSGF
MOC229-120230-
/O.NEW.KSGF.SV.W.0348.060812T0145Z-060812T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANES...OR 20 MILES NORTHWEST OF MOUNTAIN GROVE...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WRIGHT COUNTY AT 900 PM CDT

LAT...LON 3734 9233 3745 9240 3737 9266 3724 9255

$$

IZZI
3 follow-up statements
000 
WWUS53 KSGF 120208
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT FRI AUG 11 2006

MOC229-120230-
/O.CON.KSGF.SV.W.0348.000000T0000Z-060812T0230Z/
WRIGHT MO-
908 PM CDT FRI AUG 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL WRIGHT COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH.  THIS STORM WAS LOCATED 
JUST SOUTHEAST OF GROVESPRING...OR ABOUT 20 MILES EAST OF 
MARSHFIELD...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVESPRING BY 915 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3736 9244 3744 9251 3739 9269 3726 9267

$$

IZZI
000 
WWUS53 KSGF 120224
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT FRI AUG 11 2006

MOC229-120230-
/O.CON.KSGF.SV.W.0348.000000T0000Z-060812T0230Z/
WRIGHT MO-
924 PM CDT FRI AUG 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WEST CENTRAL WRIGHT COUNTY...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST SOUTHWEST OF  
GROVESPRING...OR ABOUT 17 MILES EAST OF MARSHFIELD...MOVING WEST AT 
15 MPH.

LAT...LON 3733 9253 3740 9258 3739 9269 3726 9267

$$

IZZI
000 
WWUS53 KSGF 120239
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT FRI AUG 11 2006

MOC229-120249-
/O.EXP.KSGF.SV.W.0348.000000T0000Z-060812T0230Z/
WRIGHT MO-
939 PM CDT FRI AUG 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT COUNTY WAS ALLOWED TO 
EXPIRE AT 930 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH
PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA OR WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3733 9253 3740 9258 3739 9269 3726 9267

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:46 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 6:46 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT FRI AUG 11 2006

...UPDATED AVIATION DISCUSSION BELOW...

.DISCUSSION...

PERSISTENT ISOLATED WEAK CONVECTION HAS OCCURRED IN OUR EASTERN
COUNTIES TODAY IN AN AREA OF WEAK LOW LEVEL CONVERGENCE. NEXT
APPROACHING SHORTWAVE FROM THE NORTHWEST SHOWS UP NICELY IN WATER
VAPOR IMAGERY...PROFILERS...AND AVAILABLE AIRCRAFT DATA. AS THIS
FEATURE MOVES INTO EAST CENTRAL MO...THE WRF DOES BREAK OUT SOME
SCATTERED CONVECTION OVER EASTERN SECTIONS OF THE MO OZARKS.
INSTABILITY...MLCAPE OF 1500 J/KG...AND MOISTENING MID LAYERS WITH
THE APPROACH OF THE UPPER LEVEL FEATURE MAKE THIS PLAUSIBLE. HAVE
ADDED SOME SLIGHT/CHANCE POPS OVER THIS AREA FOR THIS EVENING.

IT SHOULD BE A QUIET START TO THE WEEKEND. THE UPPER RIDGE AXIS TO
OUR WEST IS STILL PROGGED TO SHIFT EAST OVER OUR REGION SATURDAY.
HAVE BUMPED UP TEMPERATURES SLIGHTLY OVER GFS MOS. I MAY PUT SOME
PATCHY FOG INTO THE GRIDS FOR THE EARLY MORNING HOURS SATURDAY...BUT
AM A LITTLE CONCERNED WHAT THE STRATUS OVER NORTHEAST MO MAY DO
TONIGHT. BELIEVE IT MAY MAKE A BIT OF A MOVE TO THE S-SW. HYDROLAPSE
RATES OFF THE PROGGED WRF SOUNDINGS DO NOT SUPPORT ANYTHING MORE
THAN PATCHY WORDING. ANY AREAS THAT RECEIVED ABUNDANT RAINFALL
RECENTLY MAY SEE SOMEWHAT MORE FOG.

THE GFS AND ECMWF SUPPRESS THE RIDGE TO THE SOUTH ALLOWING THE UPPER
LEVEL IMPULSES AND A FRONTAL BOUNDARY TO MOVE THROUGH THE REGION
EARLY IN THE WORK WEEK. HAVE BUMPED UP RAIN CHANCES A LITTLE MORE
MONDAY AND MONDAY NIGHT. BOTH THE GFS AND ECMWF BUILD THE UPPER
RIDGE BACK TO THE NORTH-NORTHEAST AGAIN LATE IN THE WEEK IN RESPONSE
TO A SYSTEM MOVING INTO THE NORTHERN ROCKIES. WOULDNT BE SHOCKING
TO SEE SOME CONVECTION BEYOND TUESDAY IN THE EXTENDED DEPENDING ON
WHERE LOW LEVEL FEATURES/FRONTS SET UP...BUT IT LOOKS LIKE ORGANIZED
CONVECTIVE CHANCES WILL BE OFF WELL TO OUR NORTH-NORTHWEST. DSA

&&

.AVIATION...

FOR THE 0000 UTC TAFS...ISOLATED THUNDERSTORMS OVER POLK COUNTY
EARLY THIS EVENING CONTINUE TO BUILD SOUTHWARD AND IT IS POSSIBLE
THAT SGF COULD SEE A TSTM BETWEEN ABOUT 0030-0130 UTC...BUT SINCE
COVERAGE IS SO LOW ONLY INCLUDED TS IN THE VC FOR NOW. ANY ISOLD TS
WILL END BY SHORTLY AFTER SUNSET WITH SKIES BECOMING CLEAR.
LIGHT/VARIABLE WINDS...MOSTLY CLEAR SKIES...AND SOMEWHAT MOIST
BOUNDARY LAYER FROM RECENT RAINFALL COULD ALLOW FOR SOME PATCHY FOG
TO DEVELOP LATE TONIGHT. ONLY TOOK VIS DOWN TO MVFR IN TAFS FOR
NOW...HOWEVER POTENTIAL CERTAINLY EXISTS FOR A PERIOD OF IFR VIS
BETWEEN 1100-1300 UTC AT BOTH TERMINALS AND 0600 UTC TAFS MAY NEED
TO LOWER VIS ANOTHER CATEGORY. LIGHT FOG WILL BURN OFF QUICKLY
SATURDAY MORNING WITH VFR CONDITIONS ANTICIPATED SAT WITH ONLY
FEW-SCT DECK OF CUMULUS WITH BASES RISING TO OVER 5000FT AGL DURING
THE AFTERNOON.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 11, 7:50 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT FRI AUG 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
750 PM CDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50
  MPH WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
  RAINFALL.

AREAS AFFECTED AND TIMING:

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTH OF AN
  OSCEOLA TO ROLLA LINE THROUGH THE LATE EVENING.

DISCUSSION:

  AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS THE AREA
  THIS EVENING INTERACTED WITH LATE AFTERNOON AND EVENING
  INSTABILITY TO PRODUCE WIDELY SCATTERED THUNDERSTORMS.  THESE
  THUNDERSTORMS WILL CONTINUE TO SHIFT SOUTH INTO SOUTHERN
  MISSOURI THROUGH THE MID EVENING HOURS WITH WIND GUSTS
  OF 40 TO 50 MPH WINDS POSSIBLE IN THE STRONGER STORMS.

  THE STORMS SHOULD BEGIN TO DIMINISH DURING THE MID EVENING
  HOURS AS THE INSTABILITY DECREASES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES OF NEAR 100 DEGREES WILL BE POSSIBLE ON SUNDAY
IN SOUTHEAST KANSAS AND WESTERN MISSOURI.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION LATE SUNDAY NIGHT
THROUGH EARLY TUESDAY BRINGING A CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Aug 11, 7:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     STOCKTON                37.70N 93.80W
08/11/2006                   CEDAR              MO   LAW ENFORCEMENT

            VERY STRONG WINDS WITH NUMEROUS REPORTS OF LARGE LIMBS
            DOWN AND A FEW SMALLER TREES DOWNED IN TOWN.

&&

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:38 PM CDTSevere Thunderstorm WarningSGFWebster55 min
Aug 11, 10:18 PM CDTSevere Thunderstorm WarningSGFGreene57 min
Aug 11, 11:14 PM CDTSevere Thunderstorm WarningSGFGreene26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.